Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 166, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 19, 2017, 8:07 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2017, 8:07 PM EDT (00:07 UTC)
- Expired
- Aug 19, 2017, 9:04 PM EDT
- In force
- 57 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lancaster County, PA, York County, PA
The radar
The Sterling radar (KLWX), 147 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 8:12 PM EDT | TSTM WND DMG | Mount Joy, PA | TREES DOWN ON MT. GRETNA ROAD. |
| Aug 19, 8:25 PM EDT | TSTM WND DMG | Lancaster, PA | TREE AND WIRES DOWN AT INTERSECTION OF E NEW STREET AND N DUKE STREET |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 675 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1697 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.8
The text
As transmitted.
837
WUUS51 KCTP 200007
SVRCTP
PAC071-133-200115-
/O.NEW.KCTP.SV.W.0166.170820T0007Z-170820T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
807 PM EDT SAT AUG 19 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Lancaster County in south central Pennsylvania...
Central York County in south central Pennsylvania...
* Until 915 PM EDT
* At 807 PM EDT, severe thunderstorms were located along a line
extending from Pleasant Hill to Elizabethtown to Emigsville to near
Spring Grove, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Severe thunderstorms will be near,
Mount Joy, Elizabethtown and Rheems around 810 PM EDT.
Manheim, Columbia, East Petersburg, Wrightsville, Jacobus, Hallam,
Yorkana, Salunga-Landisville, Marietta and Maytown around 820 PM
EDT.
Red Lion, Millersville, Akron, Lititz, Dallastown, Lancaster,
Rothsville, Mountville, Windsor and Yoe around 830 PM EDT.
Willow Street, New Holland, Ephrata, Brogue, Terre Hill, Shenks
Ferry, Strasburg, Safe Harbor, Leola and Bareville around 840 PM
EDT.
This includes the following Interstates...
The Pennsylvania Turnpike from mile markers 268 to 295.
Interstate 83 from mile markers 7 to 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3988 7698 3993 7697 4003 7684 4016 7675
4013 7674 4012 7672 4016 7670 4015 7668
4019 7661 4025 7631 4031 7616 4014 7587
4010 7594 4004 7594 3993 7600 3987 7599
3973 7610 3974 7611 3972 7614 3972 7627
TIME...MOT...LOC 0007Z 272DEG 41KT 4033 7644 4016 7659 4002 7673 3989
7692
HAIL...<.75IN
WIND...60MPH
$$
Lambert1 follow-up statement
287
WWUS51 KCTP 200104
SVSCTP
Severe Weather Statement
National Weather Service State College PA
904 PM EDT SAT AUG 19 2017
PAC071-133-200114-
/O.CAN.KCTP.SV.W.0166.000000T0000Z-170820T0115Z/
Lancaster PA-York PA-
904 PM EDT SAT AUG 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR LANCASTER AND CENTRAL YORK
COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning has
been cancelled.
LAT...LON 3988 7698 3993 7697 4003 7684 4016 7675
4013 7674 4012 7672 4016 7670 4015 7668
4019 7661 4025 7631 4031 7616 4014 7587
4010 7594 4004 7594 3993 7600 3987 7599
3973 7610 3974 7611 3972 7614 3972 7627
TIME...MOT...LOC 0103Z 272DEG 41KT 4030 7560 4013 7575 4000 7590 3987
7609
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 7:45 PM EDT, 22 minutes earlier.
Area forecast discussion, Aug 19, 7:45 PM EDT, 22 minutes before
Area Forecast Discussion National Weather Service State College PA 745 PM EDT Sat Aug 19 2017 .SYNOPSIS... An upper level trough will sweep east across the region this evening. High pressure and fair weather will build across the area Sunday and Monday, with temperatures turning warmer and more humid into early next week. Thunderstorms are probable on Tuesday followed by a refreshingly cooler and mainly dry second half of the week. && .NEAR TERM /THROUGH SUNDAY/... Severe convective line pushing across central Pa this evening. Based on extend of damage reports and rapid movement, have expanded watch #457 into the Susq Valley. HRRR runs, which should continue to perform well region of strong forcing ahead of trough, indicate weakening convection toward sunset over the east part of the forecast area late this evening. Dry wx expected after midnight as high pressure builds over the area. Models are showing low stratus potential over the Alleghenies with weak upslope flow and low level moisture trapped under subsidence inversion. Patchy fog is also likely in the usual spots across the central valleys. && .SHORT TERM /SUNDAY NIGHT/... Fair weather expected to end the weekend with seasonal temperatures. && .LONG TERM /MONDAY THROUGH SATURDAY/... The medium range models are all in good agreement on bringing a renewed surge of heat and humidity into the area to start the new work week. Highs Monday and Tuesday will be well up into the 80s with some southern locations possibly touching 90 Tuesday. There's decent agreement in having a vigorous cold front pass through the region Tuesday night into early Wednesday. That will be the best chance for organized precipitation coming up next week with widespread showers and thunderstorms likely starting late Tuesday, lasting into the overnight before tapering off as scattered showers Wednesday. The remainder of the week into the weekend looks to be cool and mainly dry as a sprawling high moves slowly eastward out of southern Canada. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... Broken line of thunderstorms extending from KIPT to just west of KMDT and then southwest to near KMRB as of 00z. Line continues to trek eastward at about 40kts...and should clear eastern airfields by 03z. Skies will clear rapidly from west to east behind the line. Expecting fog development in most areas overnight. MVFR to locally IFR conditions likely. After morning fog dissipates, VFR conditions should prevail across the region for Sunday. Another VFR day for Monday, except again for some morning fog. .OUTLOOK... Sun-Mon...Mainly VFR, but restrictions in morning fog. Tue...Thunderstorm impacts likely into the overnight. Wed...Morning SHRA...then becoming VFR Thu...VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Fitzgerald/Steinbugl SHORT TERM...Steinbugl LONG TERM...La Corte AVIATION...Jung
Hazardous weather outlook, Aug 19, 7:22 PM EDT, 45 minutes before
Hazardous Weather Outlook National Weather Service State College PA 722 PM EDT Sat Aug 19 2017 PAZ004>006-010>012-017>019-024>027-033-034-037-045-058-066-202330- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Somerset-Bedford-Tioga-Southern Clinton-Schuylkill-Lancaster- 722 PM EDT Sat Aug 19 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms are possible Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ028-035-036-041-042-046-049>053-056-057-059-063>065-202330- Juniata-Fulton-Franklin-Northern Lycoming-Sullivan-Southern Lycoming- Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Lebanon- Cumberland-Adams-York- 722 PM EDT Sat Aug 19 2017 ...SEVERE THUNDERSTORM WATCH 457 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms are possible Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 19, 7:51 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
751 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG SELINSGROVE 40.80N 76.87W
08/19/2017 SNYDER PA 911 CALL CENTER
MULTIPLE TRREES DOWN ON WATER STREET
&&
EVENT NUMBER CTP1701391
PAHLocal storm report, Aug 19, 7:53 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
753 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG SUNBURY 40.86N 76.79W
08/19/2017 NORTHUMBERLAND PA 911 CALL CENTER
TREE AND WIRES DOWN ON SNYDERTOWN ROAD
&&
EVENT NUMBER CTP1701392
PAHSpecial weather statement, Aug 19, 7:58 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service State College PA
758 PM EDT SAT AUG 19 2017
PAZ064-065-200100-
York PA-Adams PA-
758 PM EDT SAT AUG 19 2017
...A Broken line of showers and a few STRONG THUNDERSTORMS WILL
AFFECT PARTS OF ADAMS AND YORK COUNTIES UNTIL 900 PM EDT...
At 755 PM EDT, Doppler radar indicated a few strong thunderstorms
along a line extending from near Valley Green to near Dover to near
Aspers to Carroll Valley. Movement was east at 55 mph.
Pea size hail and westerly wind gusts of 45 to 55 mph are possible
with the strongest storms in the line, especially across the
southern part of Adams County, and northern York County.
Locations impacted include...
Parkville, Red Lion, Spry, Weigelstown, Dallastown, Hanover, York,
Gettysburg, New Cumberland, Lower Allen, York Airport,
Stonybrook-Wilshire, New Oxford, Lake Meade, Cross Roads, Valley
Green, Glen Rock, East York, Carroll Valley and Hallam.
LAT...LON 3979 7746 3991 7735 4004 7700 4016 7693
4017 7691 4018 7692 4022 7690 4023 7686
4017 7675 4013 7674 4006 7666 4005 7653
3995 7648 3991 7639 3987 7638 3973 7624
3972 7624 3972 7746
TIME...MOT...LOC 2355Z 266DEG 50KT 4017 7676 4004 7690 3991 7720 3973
7736
LambertLocal storm report, Aug 19, 7:59 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
759 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST GRANTVILLE 40.38N 76.65W
08/19/2017 M63 MPH DAUPHIN PA COCORAHS
SHINGLES OFF ROOFS AND TREES DOWN IN 63 MPH GUST
&&
EVENT NUMBER CTP1701393
PAHLocal storm report, Aug 19, 8:02 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
802 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG CLAYSBURG 40.29N 78.45W
08/19/2017 BLAIR PA FIRE DEPT/RESCUE
TREES DOWN ON PINE HOLLOW ROAD
&&
EVENT NUMBER CTP1701394
PAHLocal storm report, Aug 19, 8:05 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
805 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND DMG ROARING SPRING 40.33N 78.40W
08/19/2017 BLAIR PA FIRE DEPT/RESCUE
TREES SNAPPED OFF ON WALNUT STREET AND ROOSEVELT
STREET.
&&
EVENT NUMBER CTP1701395
PAHThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:21 PM EDT | Special Weather Statement | CTP | Sullivan | 24 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.